Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to examine and obtain a history, I can not tell you what the exact cause of the symptoms is. However I will try to provide you with some useful information.
Complex partial seizures are seizures that start from a focal area of the brain (as opposed to generalized seizures in which the whole brain, simply put, kind of seizures at once). Complex partial seizures associated with an alteration in consciousness and are often associated with the movements you describe such as chewing or picking at things, what is known as automatisms. There are several causes for these types of seizures, as reflected by findings on imaging (MRI) of the brain, including but not limited to sclerosis of a specific part of the brain, most commonly part of an area of the brain called the temporal lobe, tumors, vascular malformations, and others. The concern with complex partial seizures it that they can generalize to involve the whole brain, leading to violent convulsions. The second concern is that if they occur during a particular activity (such swimming or bathing) they could lead to injury during the period of altered consciousness.
Behavioral changes in children with epilepsy can have a variety of causes. Postictal (following seizure) changes can just be part of the effects of the seizure, but these typically last a few hours or at most days. Children with epilepsy can have behavioral changes as a result of their reaction to the diagnosis if they understand it. In addition, patients with epilepsy are at higher risk of developing depression, and in children, this depression may be expressed as behavioral changes and agitation rather than the more typical symptoms of depression. Most often, behavioral changes in children with epilepsy are the result of their seizure medications. Some seizure medications, such as leveteracetam (keppra) but also others can lead to a variety of behavioral problems such as irritability, aggression, and impulsivity.
Discussion of your concerns with your child's neurologist is recommended. He may benefit specifically from evaluation by a pediatric epileptologist, which can be found in most tertiary care centers (such as university hospitals etc).
Thank you for this opportunity to answer your questions, I hope you find the information I have provided useful, good luck.